Eosinophilic granulomatosis with polyangiitis (EGPA) may manifest as as a painful, progressive skin rash, and be associated with secondary cryoglobulinemia — a condition where abnormal proteins in the blood clump together at low temperatures — a new case report shows.
While rare, it is critical that these conditions are recognized early to improve patient outcomes, according to the study, “A Rare Case of Eosinophilic Granulomatosis with Polyangiitis Associated with Cryoglobulinemia Presenting with a Bullous Skin Eruption of the Lower Limbs,” which was published in Case Reports in Medicine.
The patient, a 49-year-old woman, came to the hospital because of a persistent, two-week skin rash on her legs. The rash initially presented as a painful small blister on her left foot, which grew with new ones appearing in both legs and feet. Some grew grew to the point of rupture, healing with scars.
She reported progressive pain and numbness from her feet to her knees, but had no difficulties walking or with muscle weakness. She also had no renal, joint, or gastrointestinal symptoms. Still, she had a history of recent onset wheezing (controlled with inhalers), low-grade fever, and generalized malaise.
Physical examination confirmed blistered, red skin in the lower legs, particularly in the ankle region. She also had pigmented lesions on the palm of the left hand, but no other region of the body was affected.
Additional evaluations revealed reduced lower limb reflexes and sensory impairment. However, this was restricted to the feet and ankles, and did not affect her ability to walk. Also, upper limbs were not affected by these neurological changes.
Blood analysis showed increased levels of eosinophils — a type of disease-fighting white blood cell — and increased amount of C-reactive protein, which were suggestive of an infection and/or inflammation. She also had increased amounts of albumin in the blood serum (liver protein), and increased protein levels in the urine.
An analysis of auto-antibodies revealed the presence of anti-neutrophil cytoplasmic antibodies (ANCA) against the myeloperoxidase (MPO) protein. Additional skin analysis and kidney biopsies suggested vasculitis with mild renal inflammation. No alterations affecting the chest cavity or the lungs were found.
The patient was diagnosed with EGPA with mixed essential cryoglobulinemia. She started steroid treatment with high-dose prednisolone with oral cyclophosphamide, which significantly improved her skin rash and inflammation symptoms within a few weeks.
Only two other cases reported the co-existence of EGPA and blistered skin with increased eosinophils numbers, which is known as Wells syndrome. But these did not show signs of associated skin vasculitis, which makes this case unique.
“Early recognition of these rare manifestations and prompt treatment would prevent further complications and death,” the researchers said.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?